News release
Contact:
210-567-3080

News Release Archive

Office of External Affairs

Mission magazine

Vital Signs

University page

Study group urges physicians to monitor anti-platelet drugís use (4-20-00)

A drug administered to patients after coronary stent proceduresóand also used in prevention of strokes and peripheral vascular diseaseóis capable of producing a life-threatening illness in a small group of the patients and its use should be monitored carefully by physicians, according to the lead article in the New England Journal of Medicine, published online at 11 a.m. CDT today (April 20).

Marc D. Feldman, M.D., associate professor of medicine from The University of Texas Health Science Center at San Antonio, is among the co-authors reporting the finding, which has application to the more than 1 million people worldwide who receive coronary stents annually. Stents are tiny metal tubes threaded into diseased arteries to hold them open after surgery. The lead article is accompanied by an editorial, the Journalís signal that it considers this to be an issue of paramount importance to physicians and their patients.

The study group reported 11 cases of a blood disorder called thrombotic thrombocytopenic purpura (TTP). Each patient was treated with plasma exchange, and one patient died of the syndrome. Anemia, fever, confusion, coma, bleeding and renal failure characterize the disorder. Some of these patients were on clopidogrel, an anti-platelet agent prescribed for four weeks after their coronary stent procedures in order to prevent clotting of the affected artery. About 3 percent of patients are at risk for acute closure of the stent during the first month after surgery, but clopidogrel and aspirin combination therapy reduces the incidence to 1.5 percent, Dr. Feldman said.

"The body can see a piece of metal in the bloodstream as a focal point for clot formation with the risk of the stent clotting off and causing a heart attack," Dr. Feldman said. "That is why physicians use this drug with aspirin for the first 30 days after a stent procedure. Physicians have been assuming that clopidogrel was a benign drug and have not been watching carefully for side effects. In light of our findings, greater patient and physician vigilance will be required."

TTP can be identified by kidney function indicators, and very low platelet and red blood cell counts. The study group previously identified TTP as a possible side effect for stent patients who were receiving ticlopidine, another anti-platelet drug that clopidogrel replaced as the standard adjuvant therapy used after stent procedures. Dr. Feldman was the senior author on the groupís two previous papers, which established that 1 in every 1,600 stent patients receiving ticlopidine would develop TTP.

"We donít want to scare people," Dr. Feldman said. "TTP is still a rare complication, but it can be life threatening. We also identified a link between commonly prescribed cholesterol-lowering agents with clopidogrel and TTP in almost half of the 11 patients in this study. The minute this report is released it will change the way doctors view clopidoprel. It has already changed my practice."

Cases of TTP related to clopidogrel were reported in Houston, Boston, Cleveland and North Carolina. The authors suspect that once this report is published, many other physicians will identify patients who also have had this disorder but were not properly diagnosed, Dr. Feldman said.

In addition to his Health Science Center faculty appointment, Dr. Feldman is director of interventional research and associate director of the cardiac catheterization laboratories for the University Health System in San Antonio.

Contact: Will Sansom